MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII POST REF A/P BLK SZ 6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GII POST REF A/P BLK SZ 6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71440820
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 09/11/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that in a primary genesisii tkr procedure on a right knee while removing the post ref a/p femoral cutting block the securing pins fractured and remained in the femur.It took the surgeon approximately 15mins to remove them, he was able to complete the procedure with no further incident.The defective instrument is being cleaned for collection and inspection.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.The cutting block exhibited wear in each of the cutting slots and damage to the impactor connection point which are consistent with product use.The cutting block bone spikes fractured at the cutting block interface.The fracture of the bone spikes is likely due to stresses in excess of its material properties being applied to the bone spike during use.The broken spikes were not returned.The device was manufactured in 2009.A medical investigation was conducted and this case reports that when removing the femoral cutting block, the securing pins fractured and remained in the femur.Per email communication, the pieces were removed with a forceps with no injury to the patient, and the procedure was completed with a delay of 15 minutes.Since no patient harm is alleged, no further clinical assessment is warranted at this time.A review of complaint history on the listed part revealed no prior complaints for the listed batch with the same failure mode.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of risk management files found that the reported failure was documented appropriately.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.

Brand Name
GII POST REF A/P BLK SZ 6
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10653029
Report Number1020279-2020-05281
Device Sequence Number2727937
Product Code HRY
UDI-Device Identifier03596010407351
UDI-Public03596010407351
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71440820
Device Catalogue Number71440820
Device Lot Number09HM10912
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/11/2020
Supplement Date Received by Manufacturer10/27/2020
Initial Report FDA Received Date10/08/2020
Supplement Report FDA Received Date11/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age60 YR